Will progesterone give me my period back?

by Nicole
(Gilbert, AZ)

I'll try to make it short.

I was put on birth control at 15 for migraines. I was on it for 4 years with no problem. Always had regular periods beforehand. All of a sudden while on the same pill I started spotting, gained 20 lbs in 2 weeks and developed horrible acne which I had never had.

I am 20 years old now and this all happened a year and a half ago. I've been to 2 endocrinologists, 2 OB/gyn, and a PCOS specialist and no one knows what the problem is. I have had scalp hair loss on and off, no period for a FULL year now, acne, tired all the time, horrible headaches every day, pubic hair loss, sweaty hands and feet, body swelling, and weight gain. They've tested every single thing they could and my levels are all normal. Not even at the high end of the range. I was put on metformin and spironolactone 6 months ago and it didn't give me a period and also didn't help my acne. I don't have cysts and my testosterone and hormone levels are normal. They said my blood work doesn't support PCOS and I don't have insulin resistance so that is ruled out.

I'm tired of feeling sick everyday and not getting treated for anything. Something is obviously wrong. Would progesterone help? Should I start it on my own since they won't treat me?

Comments for Will progesterone give me my period back?

Click here to add your own comments

Jan 04, 2010
Will progesterone give me my period back?
by: Wray

Hi Nicole. What a tale of woe! Such a pity you were not given progesterone for the migraines, but the pill instead. Contraceptives would have helped, as all ovarian activity is suppressed, but at what cost. Oestrogen is the cause in your case, as obviously other triggers were ruled out. But by suppressing ovarian function, progesterone is not made either and this is excellent for migraines. It's a very effective anti-inflammatory.

Although you say they checked your hormone levels, it all points to a very low progesterone level, did they in fact check it, often they don't. I am currently helping a girl who came off the pill, only to find her ovaries were not working, no period at all. It's taken 6 months to help her, and using a high dose of 400mg/day during her luteal phase. First we had to get her cycle going again though, as she didn't bleed. She started using 200mg/day, but this was not sufficient, hence the higher dose. If you do decide to use progesterone which I believe you need, it will be trial and error to find the dose which suits best, I suggest 200mg/day initially.
Please look at this web page on acne.

Zinc is very effective against acne, please take 100mg/day. A high dose but necessary, once the acne has been helped, reduce the dose to 15mg/day. Vitamin D is vital for us, the skin too, please have a test done, over 50% of us are deficient in it. Please see this web site. You don't need a doctor to use progesterone, it's very safe, and certainly worth a try. But do use a high dose, a low one will not help. Take care, Wray

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone Therapy Home.


Search over 7,500 pages on this site...